Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS Shreveport, LA

July 6, 2020Cherokee County, Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 6, 2020, 8:40 PM CDT for Cherokee County, Smith County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 8:40 PM CDT (01:40 UTC)
Expired
Jul 6, 2020, 10:05 PM CDT
In force
85 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGUS54 KSHV 070140
FFWSHV
TXC073-423-070445-
/O.NEW.KSHV.FF.W.0040.200707T0140Z-200707T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
840 PM CDT Mon Jul 6 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Northwestern Cherokee County in northeastern Texas...
  Southwestern Smith County in northeastern Texas...

* Until 1145 PM CDT.

* At 840 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tyler, Whitehouse, Bullard, Mount Selman, Reese, Mixon, Noonday, 
  Cuney and Teaselville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3225 9547 3230 9525 3207 9521 3199 9545
      3202 9543 3204 9544 3205 9542 3205 9544
      3207 9544 3208 9542 3211 9546 3214 9546
      3215 9548 3216 9548 3218 9546 3219 9547
      3220 9546 3221 9548 3224 9549

FLASH FLOOD...RADAR INDICATED

$$

19
1 follow-up statement
413 
WGUS74 KSHV 070305
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
1005 PM CDT Mon Jul 6 2020

TXC073-423-070315-
/O.CAN.KSHV.FF.W.0040.000000T0000Z-200707T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee TX-Smith TX-
1005 PM CDT Mon Jul 6 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CHEROKEE AND 
SOUTHWESTERN SMITH COUNTIES...

The heavy rain has subsided and water is receding. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3225 9547 3230 9525 3207 9521 3199 9545
      3202 9543 3204 9544 3205 9542 3205 9544
      3207 9544 3208 9542 3211 9546 3214 9546
      3215 9548 3216 9548 3218 9546 3219 9547
      3220 9546 3221 9548 3224 9549

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:37 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 6:37 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
637 PM CDT Mon Jul 6 2020

.AVIATION...
VCTS conditions expected through the evening hours. However, a
disturbance pushing into east Texas will bring another round of
overnight convection mainly across the I-20 terminals sites. MVFR
conditions possible around daybreak with lingering convection
forecast to dissipate. Conditions to improve to VFR by 07/15Z with
VCTS conditions again possible with daytime heating. Light and
variable winds overnight to become southwest at 10 knots on
Tuesday. /05/

&&

.PREV DISCUSSION... /issued 319 PM CDT Mon Jul 6 2020/

SHORT TERM.../Tonight through Tuesday Night/

The latest RAP mid-level analysis show a 500mb weak short wave along
the TX/OK border with short wave energy slowly rotating south-
southeastward into East Texas. This feature is ever-so-slowly
edging eastward. At the surface, a weak 1010mb low remains north
of the DFW metro with a poorly-defined weak surface trough
extending eastward from this feature into East Texas and northern
Louisiana. With weak cyclonic flow observed in the 500mb-sfc
layer near the wave, this area of weak low pressure is aiding in
development of showers and thunderstorms in a very moist
environment with PWAT values in the 2-2.25" range. Instability has
increased to the 2000-2500 J/kg range for locations which haven't
already seen showers and thunderstorms. The heaviest
thunderstorms have been most focused in 3 areas, a line in East
Texas, storms in southwestern/south-central Arkansas and another
area in the ArkLaMiss. 2-3" rainfall in 1-2 hrs has been observed
earlier this afternoon and led to flash flooding in Texarkana.

While showers and thunderstorms will begin to decrease in
intensity this evening with the loss of heating, the wave to the
west of the area will continue to slowly edge eastward and
provide forcing for scattered showers and thunderstorms
overnight. Locally heavy rainfall will remain possible given the
moist environment. With this in mind, kept 30-40% POPs overnight.

A similar pattern will be in place on Tuesday as the cyclonic flow
with the weak low shifts further eastward. Showers and
thunderstorms will again increase in intensity tomorrow afternoon
with PWAT values above 2" contributing to a localized flash
flooding threat. Tuesday night, showers and thunderstorms will
again decrease in coverage and intensity, but linger overnight.

Temperatures are closest to the National Blend of Models (NBM)
through the short term with highs tomorrow in the mid 80s and lows
in the lower to mid 70s across the area. /04-Woodrum/

LONG TERM.../Wednesday through Sunday Night/

More scattered to numerous showers and thunderstorms are expected as
a weak shortwave trough moves across the area. As usual,
convection will generally be much more widespread during the day
with peak diurnal instability before slowly diminishing during the
nighttime hours. Weak steering flow aloft and PWATs near or above
2 inches will continue to promote slow-moving and efficient rain
producing storms, which could pose a threat for isolated flash
flooding.

By Thursday, the shortwave trough will move east and an upper ridge
centered over New Mexico will expand eastward. At the same time, the
center of a surface ridge in the Gulf of Mexico will move closer to
the Southeast Louisiana coast. With a lack of large scale forcing,
rain chances will become much more limited to isolated sea breeze
activity. Strengthening northwesterly flow aloft on the northeast
periphery of the ridge could steer convective complexes towards
pretty much everyday from Thursday through Sunday. However, the MCSs
will likely be decaying by the time the reach our area, if they make
it this far south at all. Therefore, slight chance to low-end chance
PoPs will remain in the forecast, but mainly for portions of
Southeast Oklahoma, Southwest Arkansas, and Northern Louisiana.

Otherwise, as rain chances taper off, the heat will gradually build.
The recent rains should help temper the warming trend somewhat, but
evaporation of the moisture combined with low-level southerly flow
off the Gulf of Mexico will result in oppressive humidity. Heat
Advisories will be likely by the end of the week, and Excessive Heat
Warnings may be needed by the weekend as peak heat index values
exceed 110 degrees F.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  85  74  89 /  60  70  40  70
MLU  75  87  73  89 /  50  80  40  70
DEQ  72  86  71  89 /  30  60  30  50
TXK  73  84  73  86 /  40  70  40  60
ELD  73  87  72  88 /  40  80  40  70
TYR  74  82  74  89 /  60  70  40  30
GGG  73  84  73  90 /  60  70  40  40
LFK  75  87  75  92 /  50  60  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/04/09
Hazardous weather outlook, Jul 6, 1:06 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Mon Jul 6 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will be possible once again
today across the Four State Region. While an isolated severe
thunderstorm cannot be ruled out, these storms will produce strong
wind gusts, frequent cloud to ground lightning and brief heavy
downpours. Isolated flash flooding will be possible These
thunderstorm chances will likely carry over into the evening and
overnight hours as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms will continue across the Four
State Region through at least Wednesday. Again, some of these
storms could be strong but widespread severe thunderstorms are not
expected at this time. A drying trend should commence Thursday
through the upcoming weekend but it will become very hot during
this time as well. A Heat Advisory will likely be needed by the
end of the week into the weekend for afternoon heat indices
meeting or exceeding 105 degrees areawide.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

09

In the hours before

Local storm report, Jul 6, 3:22 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      1 NNE MAGNOLIA          33.29N 93.23W
07/06/2020                   COLUMBIA           AR   LAW ENFORCEMENT

            THE MAGNOLIA POLICE DEPARTMENT REPORTED SUE
            STREET IN THE NORTH PART OF TOWN WAS CLOSED
            BECAUSE OF FLOODING.

&&

MDV
Special weather statement, Jul 6, 4:03 PM CDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
403 PM CDT Mon Jul 6 2020

LAZ002-003-012-062200-
Bossier LA-Bienville LA-Webster LA-
403 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WEBSTER...WEST
CENTRAL BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES UNTIL 500 PM
CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haughton, or 10 miles southeast of Bossier City, moving southeast at
15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Haughton, Ringgold, Curtis, Lake Bistineau South, Lake Bistineau
North, Plum Orchard Landing and Koran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9361 3253 9352 3242 9322 3224 9333
TIME...MOT...LOC 2103Z 299DEG 11KT 3243 9352

19
Special weather statement, Jul 6, 4:37 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
437 PM CDT Mon Jul 6 2020

LAZ001-002-011-012-062230-
Bossier LA-Bienville LA-Red River LA-Caddo LA-
437 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED RIVER...SOUTHEASTERN
CADDO...SOUTHWESTERN BIENVILLE AND SOUTHEASTERN BOSSIER PARISHES
UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Ringgold, or 19 miles northeast of Mansfield,
moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Coushatta, Martin, Hall Summit, Edgefield, Womack, Ninock, Crichton,
Caspiana and Loggy Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 9361 3235 9346 3217 9318 3201 9332
TIME...MOT...LOC 2136Z 309DEG 12KT 3223 9346

19
Special weather statement, Jul 6, 7:27 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
727 PM CDT Mon Jul 6 2020

TXZ136-149-070130-
Cherokee TX-Smith TX-
727 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH AND NORTHWESTERN
CHEROKEE COUNTIES UNTIL 830 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bullard, or 11 miles southwest of Whitehouse, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Bullard, Troup, Mount Selman, Mixon,
Reese, Noonday, New Chapel Hill, Cuney and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3230 9545 3231 9546 3235 9545 3237 9510
      3203 9506 3199 9545 3201 9543 3204 9544
      3205 9542 3206 9544 3208 9542 3212 9546
      3218 9547 3218 9546 3224 9548
TIME...MOT...LOC 0026Z 260DEG 10KT 3211 9536

19
Special weather statement, Jul 6, 8:28 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
828 PM CDT Mon Jul 6 2020

TXZ136-137-149-150-070230-
Gregg TX-Cherokee TX-Smith TX-Rusk TX-
828 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN RUSK...
SOUTHWESTERN GREGG AND NORTHERN CHEROKEE COUNTIES UNTIL 930 PM CDT...

At 826 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bullard, or 9 miles west of Whitehouse, moving
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Overton, Bullard, Troup, New London,
Arp, Mount Selman, Joinerville, Mixon, Turnertown, Reese, New
Summerfield, Noonday, New Chapel Hill, Gallatin, Cuney, Teaselville
and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 9499 3238 9492 3223 9487 3207 9488
      3196 9492 3184 9544 3193 9542 3196 9545
      3199 9545 3201 9543 3204 9544 3205 9542
      3206 9544 3209 9543 3215 9548 3218 9546
      3223 9549 3230 9545 3236 9545 3244 9554
TIME...MOT...LOC 0126Z 263DEG 20KT 3219 9537

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:27 PM CDTSpecial Weather StatementSHVSmith63 min
Jul 6, 8:10 PM CDTAreal Flood AdvisorySHVCherokee, Smith3 hr
Jul 6, 8:28 PM CDTSpecial Weather StatementSHVSmith62 min
Jul 6, 9:39 PM CDTSpecial Weather StatementSHVGregg, Harrison, Marion, Panola, Rusk66 min
Jul 6, 10:45 PM CDTSpecial Weather StatementSHVHarrison60 min
Jul 7, 4:09 AM CDTAreal Flood AdvisorySHVNacogdoches, Sabine, San Augustine, Shelby3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.